Kansas, 2012High Wind in Kansas, March 21, 2012
March 21, 2012 · NWS ICT · 1 event in 1 county or zone
Localized very strong northeasterly winds associated with a wake low affected Russell county during the late evening on the 21st. Wind gusts at the Russell Airport were measured at 64 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized very strong northeasterly winds associated with a wake low affected Russell county during the late evening on the 21st. Wind gusts at the Russell Airport were measured at 64 mph. Two semi-trucks with trailers were blown over on Interstate 70 east of Russell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 21, 5:41 PM CST, 17 minutes earlier.
Area forecast discussion, Mar 21, 5:41 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT WED MAR 21 2012
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDESPREAD MVFR CONDITIONS WITHIN LIGHT TO MODERATE RAIN PREVAILED
EARLY THIS EVENING. AS SKIES BEGIN TO CLEAR FROM THE SOUTH...ANY
RADIATIONAL COOLING WILL LEAD TO RAPID STRATUS/FOG DEVELOPMENT AND
THE POSSIBILITY OF WIDESPREAD IFR DEVELOPING DUE TO RAIN-MOISTENED
BOUNDARY LAYER AND LIGHT WINDS...ESPECIALLY AFTER 06-08Z.
MWM
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT WED MAR 21 2012/
DISCUSSION...
TONIGHT:
FINER DETAILS ON PRECIPITATION STILL A BIT FUZZY...BUT APPEARS
THAT COVERAGE SHOULD BE MAXIMIZED IN THE NORTHWEST AND LEAST IN
THE SOUTHEAST THIS EVENING...WITH AN INCREASE ACROSS PARTS OF
SOUTH CENTRAL KS AFTER MIDNIGHT. INSTABILITY IS VERY LIMITED SO
ISOLATED IF ANY THUNDERSTORMS ARE ANTICIPATED. AS HAS BEEN TREND
THE PAST FEW DAYS...WILL GO SIGNIFICANTLY ABOVE GUIDANCE ON
TEMPERATURES AND DEWPOINTS. LOW LEVEL MOISTURE/PRECIPITATION AND
LITTLE IF ANY ADVECTION WILL KEEP TEMPERATURES/DEW POINTS HIGH
OVERNIGHT.
THU-THU NIGHT:
ALL MODELS GENERALLY IN GOOD AGREEMENT WITH TRACK OF SURFACE/
UPPER LOW...WITH MAIN DIFFERENCES IN THE MOISTURE/PRECIPITATION
FIELDS. POOR MANS ENSEMBLE APPROACH WORKED WELL YESTERDAY AND USE
IT AGAIN THESE PERIODS. BELIEVE PRECIPITATION WILL BE MAIN
SCATTERED IN THE MORNING...WITH INCREASE DURING THE
AFTERNOON...ESPECIALLY OVER SOUTHEAST KS JUST AHEAD OF LOW. BY THU
NIGHT...CHANCES WILL START TO DIMINISH IN THE WEST WITH SOLID
CHANCE PRECIPITATION IN THE EAST. ONCE AGAIN...WENT WILL ABOVE
GUIDANCE FOR MINIMUMS.
FRI-SAT:
WITH SYSTEM EXITING PRECIPITATION WILL BE ON THE WANE...BUT WITH
THE SLIGHTLY SLOWER MOVEMENT THAN WAS ADVERTIZED THAN YESTERDAY...
EASTERN SECTIONS COULD SEE SCATTERED PRECIPITATION THROUGH THE
AFTERNOON. CHANCES SHOULD DWINDLE QUICKLY AT SUNSET. MAXES A TOUGH
CALL BOTH DAYS...WITH CLEARING LINE SOMEWHERE ACROSS THE AREA ON
FRI. ANTICIPATE THAT VERY WET GROUND WILL LIMIT WARMUP BOTH DAYS
GIVEN RELATIVELY LIGHT LOW LEVEL FLOW.
SUN-WED:
DRYING/WARMING TREND STILL APPEARS LIKELY FOR SUN-MON. EFFECT OF
SOIL MOISTURE WILL VERY LIKELY LINGER ON SUN...AND POSSIBLY INTO
MON. UNFORTUNATELY BOTH GFS/ECMWF ARE NOW SHOWING CONSIDERABLE RUN
TO RUN AND MODEL TO MODEL VARIABILITY WITH SYSTEM ON TUE-WED. THIS
MOST NOTEABLY AFFECTS MOISTURE/PRECIPITATION CHANCES ON TUE/TUE
NIGHT...AND MAXES ON BOTH TUE/WED. CONSENSUS SUGGEST SMALL POPS
ARE WARRANTED FOR WED ACROSS THE ENTIRE AREA...GIVEN LIKLIHOOD
THAT FRONT WILL BE SOMEWHERE IN THE AREA DURING THE DAY. WOULD
HAVE PREFERRED TO GO DRY TUE/TUE NGT. -HOWERTON
FIRE WEATHER...
WIDESPREAD RAIN SHOULD PRECLUDE ANY SIGNIFICANT FIRE WEATHER
CONCERNS THROUGH FRI. ANTICIPATE RAIN ACROSS THE AREA WILL RESULT
IN RAPID GREEN-UP AND LIMIT FIRE WEATHER CONCERNS BY THE WEEKEND.
-HOWERTON
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: IFR/MVFR CIGS/VSBYS.
UPPER DIFFLUENCE/MID-LEVEL DEFORMATION ON NORTH SIDE OF SOUTHERN
PLAINS UPPER LOW...SHOULD ALLOW WIDESPREAD RAIN OVER SOUTHEAST KS
TO DEVELOP/EXPAND NORTHWESTWARD INTO CENTRAL AND PARTS OF SOUTH
CENTRAL KS THIS AFTERNOON. THIS ACTIVITY SHOULD SHIFT TO PRIMARILY
WESTERN THRU NORTH CENTRAL KS THIS EVENING BEFORE LIFTING
NORTHWEST OUT OF AREA LATE TONIGHT. MVFR/IFR CIGS/VSBYS EXPECTED
IN ASSOCIATION WITH RAIN THIS AFTERNOON. ONCE THE RAIN ENDS
TONIGHT...EXPECTING WIDESPREAD IFR TO DEVELOP DUE TO RAIN-
MOISTENED BOUNDARY LAYER AND LIGHT WINDS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 50 56 48 66 / 60 70 30 10
HUTCHINSON 49 57 46 66 / 70 60 20 10
NEWTON 47 56 49 64 / 50 70 40 10
ELDORADO 49 55 49 63 / 40 70 40 20
WINFIELD-KWLD 48 53 48 66 / 60 70 30 10
RUSSELL 47 54 42 66 / 90 30 10 10
GREAT BEND 46 54 42 66 / 90 40 10 10
SALINA 50 57 47 66 / 80 50 30 10
MCPHERSON 49 57 48 65 / 70 60 30 10
COFFEYVILLE 54 59 50 60 / 20 80 50 20
CHANUTE 53 59 49 60 / 20 80 60 30
IOLA 54 60 49 60 / 20 80 60 30
PARSONS-KPPF 54 58 49 60 / 20 80 60 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 21, 3:27 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED MAR 21 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
FLOODING CONTINUES ON THE NEOSHO RIVER IN SOUTHEAST KANSAS. REFER
TO THE LATEST FLOOD STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL PERSIST INTO THURSDAY ALONG THE NEOSHO RIVER
IN SOUTHEAST KANSAS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.
SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. SOME OF
THE STORMS IN SOUTHEAST KANSAS COULD PRODUCE SMALL HAIL. NO
WIDESPREAD OR SIGNIFICANT SEVERE WEATHER IS ANTICIPATED.
THE NEXT WEATHER SYSTEM COULD BRING A ROUND OF THUNDERSTORMS TO
THE AREA BY NEXT TUESDAY. THERE IS CONSIDERABLE UNCERTAINTY ON THE
TIMING OF THIS SYSTEM...AND STORMS MAY NOT ARRIVE UNTIL TUE NIGHT
OR EVEN WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
High Wind, Russell
- When
- March 21, 5:58 PM CST
- Where
- Russell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Measured at the Russell Airport. Two semi-trucks with trailers were blown over on Interstate 70 east of Russell.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$2.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Louisiana, March 21 to 23, 2012$378,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$128,000 · EF1 · 15 events
- Flooding in Arkansas, March 21 to 31, 2012$65,000 · 9 events
- Flash Flooding in West Virginia, March 21, 2012$50,000 · 2 events
- Flash Flood and Damaging Winds in Louisiana, March 21, 2012$15,000 · 50 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, March 21 to 22, 20121 injured · 2 events
- Dense Fog in Virginia, March 21, 20128 events
- Hail in Oklahoma, March 21, 20121 in hail · 8 events
- Dense Fog in Maryland, March 21, 20124 events
- Extreme Cold in Alaska, March 21 to 23, 20124 events
- Flash Flooding and Damaging Wind in Mississippi, March 21 to 22, 2012$4,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369064.